Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 272, NWS Aberdeen, SD

August 29, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 29, 2016, 7:24 PM CDT for 4 counties in South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2016, 7:24 PM CDT (00:24 UTC)
Expired
Aug 29, 2016, 8:00 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Buffalo County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:40 PM CDTHAIL 0.881 Se West Bend Rec Area, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS53 KABR 300024
SVRABR
SDC017-065-069-085-300100-
/O.NEW.KABR.SV.W.0272.160830T0024Z-160830T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT

* AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST BEND
  REC AREA...OR 8 MILES NORTH OF LOWER BRULE...MOVING SOUTHWEST AT 5
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BEND REC AREA AROUND 800 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4425 9961 4419 9950 4408 9967 4419 9977
TIME...MOT...LOC 0023Z 051DEG 5KT 4419 9964 

HAIL...1.25IN
WIND...60MPH
 
$$

DORN
2 follow-up statements
692 
WWUS53 KABR 300040
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT MON AUG 29 2016

SDC017-065-069-085-300100-
/O.CON.KABR.SV.W.0272.000000T0000Z-160830T0100Z/
HUGHES SD-BUFFALO SD-LYMAN SD-HYDE SD-
740 PM CDT MON AUG 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN HUGHES...NORTHWESTERN BUFFALO...NORTH CENTRAL LYMAN
AND SOUTHWESTERN HYDE COUNTIES...

AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WEST BEND REC
AREA...OR 8 MILES NORTHWEST OF LOWER BRULE...MOVING SOUTHWEST AT 5
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  WEST BEND REC AREA AROUND 800 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4424 9964 4417 9953 4408 9967 4419 9977
TIME...MOT...LOC 0040Z 051DEG 5KT 4417 9967 

HAIL...1.75IN
WIND...60MPH
 
$$

DORN
235 
WWUS53 KABR 300102
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT MON AUG 29 2016

SDC017-065-069-085-300111-
/O.EXP.KABR.SV.W.0272.000000T0000Z-160830T0100Z/
HUGHES SD-BUFFALO SD-LYMAN SD-HYDE SD-
802 PM CDT MON AUG 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUGHES...
NORTHWESTERN BUFFALO...NORTH CENTRAL LYMAN AND SOUTHWESTERN HYDE
COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4424 9964 4417 9953 4408 9967 4419 9977
TIME...MOT...LOC 0100Z 051DEG 5KT 4417 9967 

$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:50 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 29, 6:50 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
650 PM CDT MON AUG 29 2016

.UPDATE...
Issued at 648 PM CDT MON AUG 29 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 322 PM CDT MON AUG 29 2016

Cold front late this afternoon extending from south of Pierre over
to Sisseton pushing slowly southward. Very unstable air in advance
of it along with no or a weakening cap. With surface convergence
along the frontal boundary, expect storms to develop along the front
into the evening as it moves south. The risk of severe weather is
marginal as the deep layer effective shear is weak. Have in good
chances of storms along the boundary mainly in Northeast SD/West
central MN. Otherwise, the models all show Canadian high pressure
dominating the entire short term as it builds slowly east across the
region through Wednesday night. This will bring dry conditions along
with mostly clear skies and not much for winds. Highs will be in the
upper 70s to the upper 80s.

.LONG TERM...(Thursday through Monday)
Issued at 322 PM CDT MON AUG 29 2016

Upper level ridge will be centered over the Dakotas on Thursday,
with an increasing pressure gradient as surface high pressure moves
off to the east. Upper ridge pushes east on Friday with flow
becoming more southwesterly. Pressure gradient tightens even more as
southerly flow increases ahead of developing low pressure to the
west. Friday looks to be a windy day with gusty south winds.
Temperatures will be warm as well Thursday and Friday, with highs in
the 80s and low 90s.

Precipitation looks to enter the picture Friday night as the surface
trough moves through the area. Chances will continue right through
the weekend as well as the trough potentially gets hung up a bit
over the eastern CWA, which the 12Z EC suggests. Then, models are
suggesting a stronger wave of low pressure could move northeast into
the area along the stalled out frontal boundary. The EC is showing a
much stronger system, with widespread showers and thunderstorms
Sunday night into Monday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 648 PM CDT MON AUG 29 2016

expect VFR conditions to prevail except near/in thunderstorms.
Will be watching potential for -TSRA/TSRA at the KATY terminal
through this as a cold front passes over that terminal. Have
included VCTS mention for the time being. If heavier TSRA or +TSRA
manages to move over KATY, then there could be some brief MVFR/IFR
conditions.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...Mohr
LONG TERM...TMT
AVIATION...Dorn
Hazardous weather outlook, Aug 29, 8:21 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
821 AM CDT MON AUG 29 2016

MNZ039-046-SDZ008-011-018>023-036-037-048-051-301330-
TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-HYDE-HAND-LYMAN-BUFFALO-
821 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED/WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY FROM
WEST CENTRAL MINNESOTA...THROUGH EASTERN SOUTH DAKOTA AND DOWN
INTO SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD BE STRONG TO
PERHAPS SEVERE WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>007-009-010-015>017-033>035-045-301330-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY-
POTTER-FAULK-STANLEY-SULLY-HUGHES-JONES-
821 AM CDT MON AUG 29 2016 /721 AM MDT MON AUG 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Aug 29, 6:22 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON AUG 29 2016

SDZ036-037-300015-
HAND SD-HYDE SD-
622 PM CDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HYDE AND
SOUTHWESTERN HAND COUNTIES UNTIL 715 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MILLER DALE COLONY...OR 13 MILES SOUTHEAST OF
HIGHMORE... MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER DALE COLONY AND STEPHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4421 9949 4437 9945 4452 9930 4435 9903
      4423 9910
TIME...MOT...LOC 2321Z 232DEG 7KT 4437 9926

DORN
Local storm report, Aug 29, 6:43 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             9 SSE HIGHMORE          44.39N 99.37W
08/29/2016  E0.50 INCH       HYDE               SD   PUBLIC

            HAIL MOSTLY PEA SIZE WITH SOME DIME SIZE
            MIXED IN. REPORT VIA COUNTY EM.

&&

RV
Special weather statement, Aug 29, 7:10 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CDT MON AUG 29 2016

SDZ020-021-300115-
GRANT SD-CODINGTON SD-
710 PM CDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHEASTERN CODINGTON COUNTIES UNTIL 815 PM CDT...

AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF DAKOTA SIOUX CASINO...OR 14 MILES NORTH OF
WATERTOWN... MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...RAUVILLE...SOUTH SHORE AND DAKOTA SIOUX CASINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4514 9725 4521 9687 4502 9689 4494 9728
      4507 9734
TIME...MOT...LOC 0010Z 357DEG 5KT 4511 9714

DORN
Special weather statement, Aug 29, 7:17 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT MON AUG 29 2016

SDZ035-036-048-051-300115-
LYMAN SD-BUFFALO SD-HYDE SD-HUGHES SD-
717 PM CDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUGHES...
NORTHWESTERN BUFFALO...NORTHEASTERN LYMAN AND SOUTHWESTERN HYDE
COUNTIES UNTIL 815 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEPHAN...OR 11 MILES NORTH OF LOWER BRULE...MOVING SOUTHWEST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWER BRULE...STEPHAN...WEST BEND REC AREA AND LAKE SHARPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4430 9953 4423 9943 4405 9953 4411 9976
      4420 9974
TIME...MOT...LOC 0014Z 043DEG 9KT 4423 9953

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:10 PM CDTSpecial Weather StatementABRCodington65 min
Aug 29, 7:17 PM CDTSpecial Weather StatementABRBuffalo58 min
Aug 29, 8:01 PM CDTSpecial Weather StatementABRLyman59 min
Aug 29, 8:22 PM CDTSpecial Weather StatementABRDay53 min
Aug 29, 9:02 PM CDTSpecial Weather StatementABRHamlin43 min
Aug 30, 4:51 PM CDTSevere Thunderstorm WarningABRSully39 min
Aug 30, 4:58 PM CDTSpecial Weather StatementABRHughes47 min
Aug 30, 5:33 PM CDTSpecial Weather StatementABRSully57 min
Aug 30, 6:08 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman35 min
Aug 30, 6:19 PM CDTSevere Thunderstorm WarningABRHyde, Potter, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.